Alert archive / Kansas / Wind Chill Advisories in 2013

Wind Chill Advisory 3, NWS Dodge City, KS

December 9, 2013Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this wind chill advisory at Dec 9, 2013, 7:16 AM CST for Ellis County, Trego County, Kansas. It was in force for 104 min.

The area

The counties it named.

The facts

Issued
Dec 9, 2013, 7:16 AM CST (13:16 UTC)
Expired
Dec 9, 2013, 9:00 AM CST
In force
104 min
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Trego County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
115 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDDC 091316
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
716 AM CST MON DEC 9 2013

KSZ030-031-091500-
/O.NEW.KDDC.WC.Y.0003.131209T1316Z-131209T1500Z/
TREGO-ELLIS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS
716 AM CST MON DEC 9 2013

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. 

* WIND CHILL VALUES...AS LOW AS 16 BELOW.

* TIMING...VERY COLD WIND CHILLS WILL CONTINUE THIS MORNING.

* WINDS...WEST TO NORTHWEST AT 5 TO 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND SUSTAINED
WINDS OF 5 MPH OR HIGHER WILL COMBINE TO GENERATE LOW WIND
CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF
PRECAUTIONS ARE NOT TAKEN.  IF YOU MUST VENTURE OUTDOORS...MAKE
SURE YOU WEAR A HAT AND GLOVES.

&&

$$
1 follow-up statement
000 
WWUS43 KDDC 091458
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
858 AM CST MON DEC 9 2013

...DANGEROUS WIND CHILL CONDITIONS ENDING...

.DANGEROUS WIND CHILL CONDITIONS ARE DIMINISHING AS TEMPERATURES
CONTINUE TO SLOWLY CLIMB THIS MORNING.

KSZ030-031-091600-
/O.EXP.KDDC.WC.Y.0003.000000T0000Z-131209T1500Z/
TREGO-ELLIS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS
858 AM CST MON DEC 9 2013

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

DANGEROUS WIND CHILL CONDITIONS ARE EXPECTED TO END SHORTLY. THEREFORE,
THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

32

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 9, 5:00 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 9, 5:00 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST Mon Dec 9 2013

...Update to aviation...

.SHORT TERM...(Today and tonight)
ISSUED AT 137 AM CST MON DEC 9 2013

Today will start out mostly clear as a high pressure eases off to
the east.  A low pressure area in northeastern New Mexico will allow
a stationary front to set up over northern Oklahoma this morning.
The flow aloft will shift from northwest in the early morning to the
southwest in the afternoon.  This front/upper flow pattern will set
up a slight overrunning situation, and there could be some light
snow this morning into the early afternoon across extreme southern
southwestern Kansas.  My gut feeling is we will see no more than a
few flurries.  However, to blend in better with my neighbors to the
south, I chose to go with light snow as the precipitation type, only
15 to 17 percent Pops, and only show 0.2 inch of any possible
accumulation.  High temperatures will likely be early today, as
clouds will spread quickly north in the overrunning conditions.  I
am only expecting maximum temperatures in the teens west, ranging to
the lower 20s in the southeast.

Surface high pressure will nose back in from the north tonight,
allowing for clearing skies from north to south.  It will be cold,
with light and variable winds early, become south at 5 to 10 mph
around midnight, then westerly by 12z Tuesday.  Minimum temperatures
will be similar to this Sunday night, ranging from -1F degrees in
Hamilton County to perhaps 8F degrees in Barber and Pratt counties.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 123 AM CST MON DEC 9 2013

Tuesday:

Southwest Kansas will be situated on the tail end of upper level westerlies
Tuesday. This will favor advection of a low level downslope plume with
850 hPa temperatures as warm as 4C. The ECE shows a high of 46 (!) for
Tuesday for KDDC. This is an outlier compared to the GFS/GEM. The forecast
soundings from the EC don't show that much mixing even with the aforementioned
ideal southwesterly low level flow. With go with a blend and have maximums
in the upper 30sF. No precipitation is expected. A cold front will move
across the region during the overnight period.

Wednesday and beyond:

Cold air advection is expected in the wake of the aforementioned front
with 850 hPa temperatures crashing again well into negative territory.
Maximums will be in the upper 20sF and saw no reason to deviate from
the inherited grids. No precipitation is expected with this dry front.

Otherwise, the rest of the period will feature dry conditions and moderating
temperatures. Will have to watch for precip potential on Friday as a
wave moves across the region. The allblend precipitation chances were
nil/dry for now and saw no reason to deviate.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
ISSUED AT 500 AM CST MON DEC 9 2013

VFR conditions expected. Some mid to high level clouds will continue.
Variable winds becoming northerly and eventually becoming southerly by
this afternoon 5-10 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  20   3  37  14 /  10   0   0   0
GCK  20   2  37  12 /  10   0   0   0
EHA  18   4  39  14 /  20   0   0   0
LBL  19   4  38  15 /  20   0   0   0
HYS  20   5  37  12 /   0   0   0   0
P28  23   8  39  15 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burke
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Dec 9, 3:26 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
326 AM CST MON DEC 9 2013

KSZ030-031-043>046-061>066-074>081-084>090-101000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
326 AM CST MON DEC 9 2013 /226 AM MST MON DEC 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

Nearby

Wind Chill Advisories in Kansas, 2013Every wind chill advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.